Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Columbia, SC

June 11, 2018Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 11, 2018, 5:29 PM EDT for Richmond County, Georgia. It was in force for 61 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 5:29 PM EDT (21:29 UTC)
Expired
Jun 11, 2018, 6:30 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Richmond County, GA

The radar

The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:30 PM EDTTSTM WND DMG6 Ne Hephzibah, GAREPORT OF TREES AND POWERLINES DOWN AT THE INTERSECTION OF BOYKIN ROAD AND PEACH ORCHARD ROAD.
Jun 11, 5:43 PM EDTTSTM WND DMG3 Sse Fort Gordon, GAPUBLIC REPORTED TREE LIMBS DOWN AND A TRAMPOLINE WAS BLOWN AN ESTIMATED 300 FEET FROM THE PROPERTY.
Jun 11, 5:43 PM EDTHAIL 16 Ssw Augusta, GAPUBLIC REPORTED QUARTER SIZED HAIL NEAR THE INTERSECTION OF HIGHWAY 25 AND TOBACCO ROAD (LOCATION APPROXIMATE).
Jun 11, 5:48 PM EDTHAIL 15 Nne Hephzibah, GAPUBLIC REPORTED QUARTER SIZED HAIL AT THE INTERSECTION OF WINDSOR SPRING ROAD AND DIAMOND LAKES WAY. VIA SOCIAL MEDIA.
Jun 11, 5:48 PM EDTHAIL 1.255 Se Fort Gordon, GAPUBLIC REPORTED HALF DOLLAR SIZED HAIL VIA SOCIAL MEDIA NEAR THE INTERSECTION OF WINDSOR SPRING ROAD AND TOBACCO ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WUUS52 KCAE 112129
SVRCAE
GAC245-112230-
/O.NEW.KCAE.SV.W.0050.180611T2129Z-180611T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
529 PM EDT MON JUN 11 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Richmond County in east central Georgia...

* Until 630 PM EDT.

* At 529 PM EDT, a severe thunderstorm was located near Hephzibah, or
  near Fort Gordon, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Gordon, Hephzibah and Blythe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3344 8216 3338 8196 3323 8197 3323 8203
      3324 8206 3323 8210 3326 8213 3328 8213
      3328 8215 3330 8217 3327 8227
TIME...MOT...LOC 2129Z 017DEG 11KT 3334 8209 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:06 PM EDT, 23 minutes earlier.

Area forecast discussion, Jun 11, 5:06 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
506 PM EDT Mon Jun 11 2018

.SYNOPSIS...
An upper trough will remain over the eastern states through
Thursday. A back door front will slip slowly south into the
region tonight and stall over the CSRA and southern Midlands
Tuesday. The front will gradually become diffuse Wednesday. Our
region will remain between an upper ridge to our west, and an
upper low to our east, late this week into early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
This evening, outflow boundaries and abundant low level
moisture will support areas of thunderstorms. Convection may be
enhanced with an h7 shortwave trough in the area. The chance of
thunderstorms will continue through tonight because of
convergence along a backdoor front pushing into the area from
the north. There is uncertainty with the coverage later tonight
because much of the instability may get released by previous
convection.

Steep low-level lapse rates will support strong downburst winds
in the stronger cells. There may also be hail with considerable
convective instability in the hail growth region. Cloudiness
and mixing along the front favors the higher temperature
guidance for tonight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Weak upper troughiness will remain along the E CONUS. A moist
atmosphere will remain in place. The back door front is expected
to slip south and set up along the CSRA and S Midlands by
afternoon and stall. This is expected to be the main focusing
mechanism for convection. Moderate instability, steep mid-
level lapse rates and a predominant surface boundary support a
chance of severe weather in the southern FA. LI values around -6
suggest stronger cells may be capable of producing damaging
downburst winds and large hail. Shear values remain weak which
limits the threat of organized thunderstorms. Cooler, drier air
and mostly cloudy skies are expected to reduce convective
coverage to the north of the front.

Little overall change Wednesday. Nearly stationary surface
boundary may gradually become diffuse. A moist atmosphere to
remain over the region. Scattered diurnal thunderstorms
expected.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Little change expected Thursday. Upper trough energy and a
moist atmosphere expected to promote at least scattered diurnal
thunderstorms. From Friday into early next week, the latest GFS
and EC indicate an upper ridge to develop to our west over the
Mississippi and Ohio valleys, with upper trough offshore the
east coast, with upper energy possibly cutting off the Mid
Atlantic coast. Some uncertainties regarding timing of upper
disturbances passing through from the north. Also some
questions on extent of atmospheric moisture, with some
indications of drier air possibly filtering into the region late
in the forecast period. Went with model blend.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Strong heating and convergence into a lee-side trough should
help support thunderstorms this afternoon. Coverage may be
enhanced with an h7 shortwave trough in the area. The HRRR
has not been consistent but has generally displayed the greatest
coverage late this afternoon and in the evening. The chance of
thunderstorms will continue through tonight because of
convergence along the front pushing into the area. There is
uncertainty with the coverage later tonight because much of the
instability may get released by previous convection. Strong
heating ahead of the approaching front should help support
moderate instability this afternoon into the evening. There will
be a possibility of very strong wind and hail with the
thunderstorms. Expect low cloudiness behind the front tonight.
The GFS LAMP and NAM MOS supported an IFR ceiling developing
which may persist through much of Tuesday morning.

EXTENDED AVIATION OUTLOOK...There may be restrictions in
stratus and fog during the early morning hours and also in
mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 11, 9:39 AM EDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
939 AM EDT Mon Jun 11 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121345-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
939 AM EDT Mon Jun 11 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Numerous thunderstorms are forecast especially during the 600 pm to
900 pm time frame. Damaging wind and hail will be possible with the
thunderstorms. There may also be very heavy rainfall with possible
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible, especially during the afternoons and
evenings. A few storms could contain strong wind and locally heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon or evening.

In the hours before

Special weather statement, Jun 11, 4:01 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
401 PM EDT MON JUN 11 2018

SCZ025-112030-
Edgefield SC-
401 PM EDT MON JUN 11 2018

...Strong Thunderstorms Will Impact Portions of south central
Edgefield County Until 430 PM EDT....

At 359 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 11 miles north of Belvedere, moving south at 10
mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
southern Edgefield County southwest of Edgefield.

LAT...LON 3373 8203 3377 8189 3362 8191 3361 8206
TIME...MOT...LOC 1959Z 340DEG 8KT 3370 8192
Special weather statement, Jun 11, 4:12 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Columbia SC
412 PM EDT MON JUN 11 2018

SCZ035-112045-
Barnwell SC-
412 PM EDT MON JUN 11 2018

...Strong Thunderstorms Will Impact Portions of northern Barnwell
County Until 445 PM EDT....

At 411 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Williston, or 10 miles north of Barnwell,
moving southeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Williston and Elko.

LAT...LON 3339 8149 3347 8138 3339 8124 3328 8142
TIME...MOT...LOC 2011Z 335DEG 18KT 3339 8138
Special weather statement, Jun 11, 4:28 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Columbia SC
428 PM EDT MON JUN 11 2018

SCZ030-035-112100-
Barnwell SC-Aiken SC-
428 PM EDT MON JUN 11 2018

...Strong Thunderstorms Will Impact Portions of northern Barnwell
and southern Aiken Counties Until 500 PM EDT....

At 426 PM EDT...National Weather Service doppler radar indicated
thunderstorm along highway 278 between Williston and Augusta.
Movement was southeast near 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Williston, Blackville, New Ellenton, Jackson, Elko and Windsor.

LAT...LON 3329 8183 3342 8188 3349 8144 3344 8124
      3332 8124
TIME...MOT...LOC 2026Z 326DEG 15KT 3338 8135
Special weather statement, Jun 11, 4:29 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
429 PM EDT MON JUN 11 2018

SCZ016-112130-
Chesterfield SC-
429 PM EDT MON JUN 11 2018

...Strong Thunderstorms Will Impact Portions of southeastern
Chesterfield County Until 530 PM EDT....

At 428 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of North Hartsville, or 10 miles
north of Hartsville, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Mcbee, Society Hill and Patrick.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3460 7978 3460 7981 3453 7983 3453 7984
      3449 7988 3449 7997 3450 7999 3449 8003
      3449 8005 3437 8029 3438 8029 3458 8022
      3467 7984 3465 7979 3464 7980 3462 7978
TIME...MOT...LOC 2028Z 258DEG 11KT 3452 8010

HC
Special weather statement, Jun 11, 4:48 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
448 PM EDT MON JUN 11 2018

SCZ022-029-112115-
Kershaw SC-Lee SC-
448 PM EDT MON JUN 11 2018

...Strong Thunderstorms Will Impact Portions of east central Kershaw
and north central Lee Counties Until 515 PM EDT....

At 447 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles west of Clyde, or 16 miles northwest of
Bishopville, moving southeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Bishopville and Bethune.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 20 in South Carolina between mile markers
114 and 118.

LAT...LON 3414 8029 3443 8045 3450 8036 3449 8033
      3443 8033 3439 8029 3436 8029 3432 8024
      3434 8021 3436 8020 3437 8018 3432 8017
      3428 8013 3426 8013
TIME...MOT...LOC 2047Z 310DEG 16KT 3444 8037

WRS
Special weather statement, Jun 11, 5:24 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
524 PM EDT MON JUN 11 2018

GAZ065-112200-
Richmond GA-
524 PM EDT MON JUN 11 2018

...Strong Thunderstorms Will Impact Portions of southeastern Richmond
County Until 600 PM EDT....

At 524 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Fort Gordon. This storm was moving south
near 15 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Fort Gordon and Hephzibah.

LAT...LON 3342 8214 3338 8193 3337 8193 3337 8195
      3336 8194 3324 8197 3331 8216
TIME...MOT...LOC 2124Z 009DEG 4KT 3338 8206

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:55 PM EDTSpecial Weather StatementCAELincoln35 min
Jun 11, 4:43 PM EDTSevere Thunderstorm WarningCAEMcDuffie62 min
Jun 11, 5:13 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie62 min
Jun 11, 5:24 PM EDTSpecial Weather StatementCAERichmond36 min
Jun 11, 5:50 PM EDTSevere Thunderstorm WarningCAEBurke55 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.